Strong Wind, Athens
- When
- December 5, 12:00 AM EST to 7:00 AM EST
- Where
- Athens forecast zone
- Measured
- 34 kt (39 mph) measured gust
- Property damage
- $4,000
- Reported by
- AWOS
- Coordinates
- 39.334, -82.045 (the zone’s center; the record gives no point)
During the late evening hours of December 4th, a cold front progressed through the Ohio Valley and promoted strong to gusty winds in its wake. The front arrived into southeast Ohio around midnight and swept through the area during the early morning on the 5th.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
During the late evening hours of December 4th, a cold front progressed through the Ohio Valley and promoted strong to gusty winds in its wake. The front arrived into southeast Ohio around midnight and swept through the area during the early morning on the 5th. The strongest wind gust for the area was measured in Morgan County, where a Mesonet station observed a 53 mile per hour gust near the town of Burr Oak. Gusts of 35 to 45 miles per hour were common around the state during that time as the front continued its passage overhead. Downed trees and power lines resulted in thousands of power outages to customers within southeast Ohio. Winds subsided quickly after sunrise on the 5th as high pressure built into the Tennessee Valley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Dec 4, 11:48 PM EST, 12 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
1148 PM EST Wed Dec 4 2024
.SYNOPSIS...
Rain and mountain snow returns with a cold front tonight,
followed by area-wide snow chances Thursday. Warming trend
starts Saturday. High pressure Friday/Saturday. System Monday.
&&
.NEAR TERM /THROUGH THURSDAY/...
As of 1145 PM Wednesday...
At the time of writing, the cold front was analyzed to be
grazing our western zones with showers as far south as the Ohio
River. Airport observations upstream denoted elevated peak wind
gusts stretching into the 40-50kt range in the wake of the
frontal passage. Opted to follow suite with the Jackson, KY
forecast office and issue an overnight wind advisory to
highlight hazardous travel concerns for early this morning. Will
now begin the morning forecast package.
As of 906 PM Wednesday...
Seeing some bands of showers traversing the area with a surface
trough. Gusty winds are accompanying some of these as a few
ASOS/AWOS sites across the northern lowlands and mountains have
reported gusts over 35 mph. Temperatures have been slow to drop
this evening due to these continued gusty southwesterly winds.
Everything else with the winter weather headlines and forecast
remains unchanged other than some sleet and freezing rain mixing
in at times across the higher elevations of Pocahontas County.
Not expecting much more than a glaze of ice accumulation on a
few elevated surfaces.
As of 235 PM Wednesday...
Blizzard Warnings are in effect for northwestern Pocahontas and
Southeastern Randolph counties, which begin 0Z Thurs and persist
until 21Z Thursday. Strong wind gusts associated with a
strengthening low pressure system will combine with blowing snow
to create whiteout conditions at times, namely in the highest
elevations, where visibility will drop below a quarter of a
mile. There are Winter Weather Advisories in effect for the
surrounding mountain counties and higher elevations, where less
snow will be seen but blowing snow is still possible given
strong surface winds expected, which has also prompted a Wind
Advisory for some of our mountain counties as well. Opted not to
issue widespread Wind Advisory headlines for wind at this time
as gusts should remain below advisory criteria in most
locations.
Snowfall totals for this event will not be overly extreme by any
means, but it is important to note that the real hazard with
this storm is the significant blowing snow that is expected
across the high elevations of the northeast WV mountains as well
as some moderate snow accumulations of around 4-8" for areas in
the Blizzard Warning. In the advisory, generally 2-5" can be
expected.
Winds should quickly turn westerly late tonight as the frontal
boundary pushes east of our area but gusty winds from strong
LLJ and cold air advection as the low pushes eastward should
help gusty winds persist through at least early Thursday. There
is a Cold Weather Advisory in place for NW Pocahontas and SE
Randolph counties that begins Thursday morning and will remain
in effect until early Friday, as wind chills are expected to be
around -15 or so for a lot of that period.
On the subject of cold weather, low temperatures tonight should
very quickly plummet down into the low 20's for the lowlands to
upper teens across the northern portions of WV and likely single
digits to low teens across the mountain counties, where the Cold
Weather Advisory is in effect. High temperatures Thursday will
struggle to recover as cold air continues to filter into the
region, expecting high temperatures Thursday across the
lowlands to be in the upper 20's and high's in the mountains to
be in the mid teens or so.
Given all of this, hazardous travel conditions are expected for
the area late tonight into early tomorrow, persisting longer in
the mountains where our headlines are in place, expecting slick
spots on untreated and elevated surfaces, such as bridges. The
combination of the timing of the event and potential hazards
given rapid decrease in temperature overnight and expected snow
the rest of our area will need to be monitored for any potential
headlines dependent on how the system evolves tonight.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 122 PM Wednesday...
A weak, moisture-starved 500-mb shortwave will cross northern West
Virginia Friday morning, bringing some light snow showers to the
northern mountains with an inch or two of accumulation possible
by early Friday afternoon. Then, high pressure will slide into
the area, bringing dry weather with some sunshine by the
afternoon. Temperatures will still be quite cold for Friday with
highs only in the 20s to lower 30s.
Temperatures will still be quite cold for Saturday with a 500-mb
longwave trough lingering over the Eastern U.S. High pressure at the
surface should promote dry weather.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 122 PM Wednesday...
Upper-level heights finally begin to rise on Sunday as the trough
exits to the east and a ridge builds in. Temperatures will finally
moderate closer to normal for this time of year with highs anywhere
from the upper 40s to lower 50s for daytime highs Sunday afternoon.
A large area of low pressure will approach from the southwest
Monday, bringing the next chance of widespread precipitation, this
time mainly in the form of rain. This area of low pressure will race
off to the northeast Monday night, with another system quickly
following behind it on Tuesday. Temperatures Monday and Tuesday will
actually turn mild with a southerly flow bringing temperatures up
into the upper 50s and lower 60s. A strong cold front looks to
approach Tuesday night, sending us back to winter-like weather
for Wednesday.
This long-term pattern is complicated with many moving parts, so
confidence is low at this time. Models have plenty of room to change
over the coming days, and adjustments will be made when
necessary.
&&
.AVIATION /06Z THURSDAY THROUGH MONDAY/...
As of 705 PM Wednesday...
Currently all sites are reporting VFR conditions, but MVFR CIGs
will arrive overnight with a clipper system. Some IFR CIGs may
be possible across the mountains. Rain and snow showers will
accompany the arrival of this front. Sites such as BKW, CKB and
EKN will likely see some MVFR VIS restrictions at times due to
snow showers. Blowing snow may also be possible at sites that
will see strong winds gusts and snow showers.
Southwest to westerly winds will remain breezy and gusty tonight
especially across the higher elevations. Gusts between 20 knots
and 35 knots will be common at most sites with the higher end of
the range being observed at sites across the higher elevations.
As mentioned above strong gusty winds could create blowing snow
for locations that receive snow showers and/or have a snow pack.
Allowed LLWS at most sites for the first few hours as models
have a 45kt-55kt wind shear at most sites with gusts at the
surface remaining closer to 20kts or less.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z FRIDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Timing of restrictions and rain/snow
showers may vary. LLWS onset and strength could vary from the
forecast.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE THU 12/05/24
UTC 1HRLY 03 04 05 06 07 08 09 10 11 12 13 14
EST 1HRLY 22 23 00 01 02 03 04 05 06 07 08 09
CRW CONSISTENCY H H H M M H H H H H H H
HTS CONSISTENCY H H H M H H H H H H H H
BKW CONSISTENCY H H H H H H H H L M H H
EKN CONSISTENCY H H M M M H H H M H H H
PKB CONSISTENCY H M M H M H H H H H H H
CKB CONSISTENCY H M M H H H H H H H H M
AFTER 06Z FRIDAY...
IFR possible in snow showers and blowing snow across the
mountains Thursday night.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Wind Advisory until 7 AM EST Thursday for WVZ005>011-013>020-
024>034-515-517-519-521.
Winter Weather Advisory until 4 PM EST Thursday for WVZ039-040-
520-522-525.
Wind Advisory until 4 PM EST Thursday for WVZ516-518-520-524.
Blizzard Warning until 4 PM EST Thursday for WVZ523-526.
Cold Weather Advisory from 7 AM Thursday to 7 AM EST Friday
for WVZ523-526.
OH...Wind Advisory until 7 AM EST Thursday for OHZ066-067-075-076-
083>087.
KY...Wind Advisory until 7 AM EST Thursday for KYZ101>103-105.
VA...Wind Advisory until 7 AM EST Thursday for VAZ003-004.
&&
SYNOPSIS...MEK/JZ
NEAR TERM...28/MEK/LTC
SHORT TERM...JMC
LONG TERM...JMC
AVIATION...LTCHazardous Weather Outlook National Weather Service Charleston WV 1138 PM EST Wed Dec 4 2024 WVZ523-526-060445- Northwest Pocahontas-Southeast Randolph- 1138 PM EST Wed Dec 4 2024 ...BLIZZARD WARNING IN EFFECT UNTIL 4 PM EST THURSDAY... ...COLD WEATHER ADVISORY IN EFFECT FROM 7 AM THURSDAY TO 7 AM EST FRIDAY... This Hazardous Weather Outlook is for portions of northeast West Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Blizzard Warning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Blizzard Warning. Cold Weather Advisory. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. WVZ039-040-522-525-060445- Upshur-Barbour-Southeast Webster-Northwest Randolph- 1138 PM EST Wed Dec 4 2024 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 PM EST THURSDAY... This Hazardous Weather Outlook is for portions of northeast and northern West Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. WVZ520-060445- Southeast Nicholas- 1138 PM EST Wed Dec 4 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THURSDAY... ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 PM EST THURSDAY... This Hazardous Weather Outlook is for portions of southeast West Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. WVZ516-518-524-060445- Southeast Raleigh-Southeast Fayette-Southeast Pocahontas- 1138 PM EST Wed Dec 4 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THURSDAY... This Hazardous Weather Outlook is for portions of northeast and southeast West Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. Accumulating snow showers will be possible on Thursday. Travel may be impacted. Accumulations of around an inch are expected with locally higher amounts possible. In addition, bitter cold wind chills in the single digits possible Thursday and Friday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-515-517-519-521-060445- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Northwest Raleigh- Northwest Fayette-Northwest Nicholas-Northwest Webster- 1138 PM EST Wed Dec 4 2024 ...WIND ADVISORY IN EFFECT UNTIL 7 AM EST THURSDAY... This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. Snow showers arrive late tonight and may cause a light dusting on untreated surfaces. Some roads may be slick as a result. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. Additional snow showers could continue to promote travel impacts during the Thursday morning commute. Accumulations of less than an inch are expected. In addition, breezy to strong winds will be likely on Thursday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
Preliminary Local Storm Report
National Weather Service Charleston WV
744 PM EST Wed Dec 4 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0734 PM Non-Tstm Wnd Dmg 4 WNW Hanging Rock 38.57N 82.81W
12/04/2024 Lawrence OH 911 Call Center
Inflatables blown into power lines.
&&
RPYThe national radar mosaic for the moment the first event began.
8 strong wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2024Every state in 2024This day in weather historyWarnings in Ohio, December 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1224338, 1224339, 1224340, 1224341, 1224342, 1224343, 1224344, 1224345.